Georgia, 2019

Damaging Winds in Georgia, June 22, 2019

June 22, 2019 · NWS CAE · 3 events in 3 counties and zones

Strong atmospheric instability and moderate shear combined with surface boundaries to produce scattered severe thunderstorms in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong atmospheric instability and moderate shear combined with surface boundaries to produce scattered severe thunderstorms in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:00 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 1:00 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of severe thunderstorms. The
front will become diffuse under upper ridging early next week
and this pattern supports mainly scattered afternoon
thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern again is...the increasing potential for
organized severe thunderstorms this afternoon into the early
evening. Another mesoscale convective system (MCS) in the
Carolina Mountains at 17z is forecast to move southeast in
northwest flow aloft and move across the region through early
evening. In addition, convection increasing in east central GA
near outflow boundaries where instability strong to extreme
moving toward the CSRA likely to intensify. The meso-analysis
across our area at 17z...A low level cap and negative CAPE has
kept clouds at bay and weaker surface based instability through
the early afternoon. However a closer look at the area laps and
forecast soundings suggest a somewhat loaded gun sounding with
considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg
across the southern CWA. The effective deep layer shear near 30
knots is a concern. The potentially strong to extreme
instability across the southern CWA should be enough to sustain
or promote severe convection given the relatively strong deep
layer effective shear. SPC has a good part of the CWA in
enhanced risk of severe weather...even deeper into the capped
environment...and a convective watch appears likely. The high
resolution models all show convection in the area with different
solutions...but expect most storms to move east of the area
after 00z. high pops early then Decreasing pops overnight. Heavy
rain possible with high precipitable water but storm movement
should limit precip amounts. Temperatures again in the low 70s
for lows. Stratus may develop across the north Midlands after
midnight and spread south as boundary shift to the south.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper ridge axis just to the west of the region. The latest
models appear to shift the frontal boundary a little further
south, so the stronger instability may be in Georgia or across
the western CWA/CSRA. The northern Midlands should be in a more
stable environment than previous days. Expect slightly cooler
temperatures due to considerable clouds at least early and the
frontal boundary further south, so cut temps a bit. With weak
short waves rotating over ridge and possibly moderate
instability and high low-level moisture, scattered afternoon
convection expected but severe threat appears lower.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The weather pattern over the Southeast U.S. transitions from a
northwest flow aloft to a building summer time ridge axis during the
next week. Increased subsidence, the lack of significant upper
level forcing, and rising H5 heights will lead to a slight
chance of diurnal convection Monday through Tuesday.

A low level southerly flow later next week will increase POPs to a
chance of afternoon and evening showers and thunderstorms Wednesday
through Saturday. Temperatures will be near normal for late June.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface boundary across the area to focus convection/convergence
this evening. Scattered cumulus across the area early this
afternoon with some mid level clouds. Another mesoscale
convective system moving southeast from the Carolina Mountains
across the region late this afternoon and early evening. Other
storms approaching from east central Georgia. Despite capping at
the moment, The air mass will be strongly unstable across the
region through the early evening. Brief restrictions expected
early evening associated with convection. gusty winds also
possible near storms mainly from the west- northwest direction,
possibly in excess of 30 knots.

Frontal boundary shifts south overnight, stratus may develop
late tonight although confidence not high. This will result in
IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at
all terminals with light winds in the boundary layer. Ceilings
should improve by 14z-16z. Light winds becoming northwest or
north after 12z.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 3:15 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
415 PM EDT Sat Jun 22 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
232015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
415 PM EDT Sat Jun 22 2019

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Marginal risk of severe thunderstorms mainly across the west/south
Midlands and CSRA. Damaging wind main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

In the hours before

Special weather statement, Jun 22, 3:04 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Sat Jun 22 2019

GAZ040-063-064-SCZ018-025-222045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
404 PM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northern Columbia...McCormick and southwestern
Edgefield Counties Until 445 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 403 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nancy Hart
State Park to Thomson-McDuffie County Airport, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Appling, Clarks Hill Recreation Area,
Elijah Clark State Park, Riverwood, Mistletoe State Park, Hamilton
Branch State Park, J. Strom Thurmond Dam, Mccormick County Airport,
Thomson-McDuffie County Airport, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Scott's Landing, Knox
Scout Reservation and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 171 and
179.

LAT...LON 3398 8265 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3358 8198 3348 8251 3363 8260
      3363 8258 3365 8258 3364 8252 3366 8251
      3365 8249 3382 8259 3386 8257 3386 8261
TIME...MOT...LOC 2003Z 272DEG 32KT 3400 8280 3355 8253
Special weather statement, Jun 22, 3:07 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Sat Jun 22 2019

SCZ115-116-222030-
Northern Lancaster SC-Southern Lancaster SC-
407 PM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 430 PM EDT....

At 406 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from West Concord to
Southwest Charlotte to near Mcconnells, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center, McWhirter Airfield and Community of Almond
Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3493 8078 3482 8080 3482 8072 3471 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 2006Z 280DEG 32KT 3542 8067 3513 8092 3485 8129

fwa

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 22, 3:16 PM EST to 3:18 PM EST
Where
Burke County, 0.69 mi N of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.090, -82.020

Trees and power lines down in Waynesboro.

Thunderstorm Wind, Lincoln

When
June 22, 3:57 PM EST to 3:59 PM EST
Where
Lincoln County, 1.38 mi S of Amity
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.650, -82.480

Numerous trees down near the county line.

Thunderstorm Wind, McDuffie

When
June 22, 3:57 PM EST to 3:59 PM EST
Where
McDuffie County, 3.26 mi NNE of Thmson McDuffee Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -82.490

Numerous trees down along Lincolnton Hwy and North Fish Dam Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823875, 823876, 823877.